Hail, Winnebago
- When
- July 23, 1:18 PM CST
- Where
- Winnebago County, 1.66 mi ESE of Forest City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.260, -93.620
A trained spotter reported a few hail stones up to half dollar sized.
A shortwave pushed across the Midwest, resulting a a period of severe storms. the leading moisture axis and warm front were confined main to Minnesota in the afternoon, though a few stronger storms skimmed northern Iowa with a hail report in Winnebago county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave pushed across the Midwest, resulting a a period of severe storms. the leading moisture axis and warm front were confined main to Minnesota in the afternoon, though a few stronger storms skimmed northern Iowa with a hail report in Winnebago county. The cold front passed across Iowa later in the evening from western to northern Iowa. Modest CAPE was in place but with strong deep layer shear over 40 kts and drier low levels noted in model soundings, gusty winds were the primary hazard with this second round of thunderstorms. Winds gusted over 60 mph with a few reports of damage to trees and outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 11:47 AM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1247 PM CDT Sat Jul 23 2022 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 403 AM CDT Sat Jul 23 2022 Key points: -Hot temperatures with high heat indices today -Severe convection likely for northern Iowa in the afternoon -A secondary round of convection builds into the rest of central Iowa in the evening with a decreased severe weather risk -Active weather pattern resumes Sunday night A warm front is parked along Highway 20 early this morning and given the conditional low-level instability, it was able to initiate some convection in areas northeast in an area of uncapped MUCAPE. The lack of extensive precip in central Iowa should allow for this boundary to advance to the north as expected and become the driving boundary for the severe weather in southern MN today. Iowa will be in the warm sector entirely by the afternoon, but areas south may have lower high temperatures due to remnant cloud cover from the overnight convection in Nebraska. The heat advisory was expanded northward slightly in collaboration with neighboring offices. As daytime heating and increased moisture advection pick up in the daytime, storm initiation will begin in the early afternoon hours in Minnesota. Low-level lapse rates are high and mid-level lapse rates improve the farther north you traverse. The best area of sustainable deep-layer shear should also remain north of Highway 20 during the day, meaning the best chance for organized severe convection for Iowa will be concentrated in the northern portions of the state. Soundings for this area have the "inverted V" look in the low levels along with some capping, increasing the confidence in more elevated convection with damaging wind potential. Hail is possible given the high amount of MLCAPE, but may be limited from high moisture content and high freezing levels. PWATs are approaching 2" this afternoon, making heavy rainfall possible, however given the maturity of the crops as well as the relatively dry spell the state has experienced, widespread hydro issues are not a concern with this event. Regarding the tornado threat, some stretching potential exists close to the Iowa/Minnesota border. A tornado or two is possible with any bowing segments or rotating cells that form within the line. For the rest of Iowa later today and tonight, models have shown a second push of convection that will expand south along the cold front once daytime heating is lost. While CAPE and shear will support some organized convection, severe weather will wane as the night progresses. Severe wind gusts and some hail are possible. There is uncertainty in the amount of coverage of storms in southern Iowa. Therefore, low pops have been kept in this area. Looking ahead at Sunday, temperatures will be much cooler with the passage of the front with high temperatures only reaching the 80s. The front will turn back northward somewhere in northern Missouri and reinitiate from the LLJ surge Sunday night. Models hint that this round could be an efficient rainfall producer. Uncertainty remains in how far north the precip will extend so have kept pops in southern Iowa. An active weather pattern will continue into the first half of the week with multiple shortwaves ejecting synoptic energy into the area. Rain chances exist for each day this week and uncertainty remains primarily in placement of any existing boundaries. The ridging pattern will be blocked in the west due to a closed upper low in Canada which will keep our high temperatures in the 80s. High pressure will settle into the area after Wednesday, bringing a return of dry weather. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1240 PM CDT Sat Jul 23 2022 Multiple rounds of storms will track in vicinity of northern sites. The first round will likely stay along the northern border, mostly impacting KMCW. The second round will be further south, likely impacting KFOD, KMCW, and KALO. Second round could also impact KDSM and KOTM but confidence is lower in southern extent. MVFR cigs are possible if storm passes directly over a site, but should remain mostly VFR. Gusty winds out of the southwest this afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ023>028-033>039- 044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Ansorge/Jimenez AVIATION...Dodson/Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 348 AM CDT Sat Jul 23 2022 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-240900- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 348 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe thunderstorms are forecast this afternoon into tonight. The highest severe risk is over northern Iowa with the main hazards expected to be damaging wind gusts, large hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional storm chances are possible Sunday into the first half of next week. Any severe risk will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday. IAZ004>007-015>017-240900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 348 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Hot conditions will continue across the area on Saturday with heat indices well into the 90s to around 100 degrees. Strong to severe thunderstorms are forecast this afternoon into tonight. The highest severe risk is over northern Iowa with the main hazards expected to be damaging wind gusts, large hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional storm chances are possible Sunday into the first half of next week. Any severe risk will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday. Ansorge
The Des Moines radar (KDMX), 170 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported a few hail stones up to half dollar sized.
Trained spotter estimated 60 mph gusts.
Power poles down eat of Odebolt with damage to trees, a grain bin, and a shed. Delayed report, time estimated via radar.
Trees down and power out in Lake View. Delayed report, time estimated via radar.
Trees down in neighborhood with power outage. Delayed report, time estimated via radar.
Several tree branches down on farmstead. Report via social media, time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041562, 1041563, 1041564, 1041565, 1041566, 1041567, 1041568, 1041569.